Why was I specifically told that bruising would not occur? When it did, the doctor simply stated, "that's very unusual." (photo)

In minutes, the assistant noticed swelling at the lateral area of my left eye. She gave me an ice pack and told me to keep it applied for the next 20-30 minutes, which I did. The bruise appeared within 1 hour and worsened. I have had to suspend all my work appointments as a psychotherapist for one week and counting. I had specifically asked if bruising was a possibility as this was my 1st Botox experience ( I had come in to the Dermotoligist for removal of a non- cancerous growth on my forehead)

Doctor Answers 22

The lower eyelid is very vascular, so bruising from a needle is always a possibility, even with eyelid specialists

Thank you for your question! I understand you received Botox injections, alongside a medical procedure done on your forehead by a dermatologist. Your concern is you were specifically told that bruising would not occur after Botox, though unfortunately it did, and you’ve had to change your work routine in order to deal with it.

Just a little about my background — I’m a Board certified cosmetic surgeon and Fellowship-trained cosmetic oculofacial plastic and reconstructive surgeon, practicing in Manhattan and Long Island for over 20 years. I’ve been using Botox in my practice since the early 90s. In fact, oculofacial plastic surgeons were among the first physicians to use Botox to treat benign essential blepharospasms before it was used for cosmetic purposes.

As a cosmetic oculofacial plastic surgeon, I am specifically trained in surgery of and around the eyes, the eyelids, the orbit, the lacrimal system. I certainly know my way around the eyes, and I can tell you that there is never any guarantee that a patient won’t bruise, no matter how good I am at delivering injections in this area. The eyelid area is vascular, very complex, and very delicate, so there’s always a possibility of hitting a capillary. Ultimately, it is not just about being a good doctor, but also about using the right type of instrumentation and a gentle touch. There are, however, still instances where I do occasionally create bruises.

In your case, it looks like you got a hematoma, or a localized collection of blood, that spread downwards, and unfortunately, it seems that there was no preparation for the possibility of a bruise. In my practice, I make it a point to explain to my patients that if they have to see their patients, meet with people, speak in front of people, appear in media, then they shouldn’t do a procedure that risks bruising.

Your bruise will of course clear up, but it is unfortunate that your first experience with Botox was a negative one. If you do decide to have another treatment in the future, keep in mind that you may have to take a day or two off to manage any subsequent bruising that might occur. Typically, it would be good to have it done on a Friday, so that you have the rest of the weekend to recuperate. It is also important to know, however, that significant bruising such as yours is rare.

That being said, Botox is the number one non-surgical cosmetic procedure for many good reasons, and it has done a great deal of good for many people. Just keep in mind that the risk of bruising is always a possibility any time anyone enters the skin with a needle.

I hope that was helpful and I wish you the best of luck!

This personalized video answer to your question is posted on RealSelf and on YouTube. To provide you with a personal and expert response, we use the image(s) you submitted on RealSelf in the video, but with respect to your privacy, we only show the body feature in question so you are not personally identifiable. If you prefer not to have your video question visible on YouTube, please contact us.


New York Oculoplastic Surgeon
4.3 out of 5 stars 61 reviews

Why was I specifically told that bruising would not occur? When it did, the doctor simply stated, "that's very unusual."

Thank you for your question. Any time you have Botox injection there is a risk of bruising... The face is highly vascular and we use a sharp needle, even though the needle is small there is still a risk. Avoiding fish oils, ASA, ibuprofen and alcohol before injection is helpful to reduce chances of bruising. 

Apply traumeel cream to the area to assist in removing the bruise. Sorry to hear about your experience. 

Best, 

Martin Jugenburg, MD
Toronto Plastic Surgeon
4.9 out of 5 stars 427 reviews

Unusual bruising after Botox injection


Thank you for your picture post and the question.

This is significant bruising and I agree that you should have a CBC and PT/PTT/INR to see if you have an underlying propensity to bruise/bleed.

Dr Karamanoukian

Bruising after botox

I'm sorry you were given misinformation but on the other hand this is very unusual bruising.  I would be concerned that you may have a clotting problem if you are not taking any blood thinner medications.  This is very extreme bruising and I would hold off on any other treatments or surgery until you figure it out.  You may want to see your primary care physician for further evaluation. So sorry you had such a bad experience but maybe it will lead to important information. Best of luck.

Katrinka L. Heher, MD
Boston Oculoplastic Surgeon
5.0 out of 5 stars 8 reviews

Botox and bruising

Paul,

Thanks for your question and for including the photo.  I'm sorry that you had a bad first Botox experience and were not told that bruising is a possibility.  That being said, are you on any aspirin or blood thinners?  I have never produced such significant bruising with a Botox treatment as the needles are so small and usually only a punctate spot might appear!

Now that we are in the past tense, you should be taking arnica (orally and topically) to allow the bruising to resolve more rapidly, and using a concealer under the left eye to so you may resume work ASAP.  
Best of luck.

Dr. T

Douglas Taranow, DO, FACOS
New York Plastic Surgeon
4.8 out of 5 stars 52 reviews

Why was I specifically told that bruising would not occur? When it did, the doctor simply stated, "that's very unusual."

Hello Paulbot,

I'm sorry they indicated you can't get bruising with Botox.  The most common effect of treatment is a punctate bruise (although most people don't get this).  The bruising you developed is definitely not to be expected with treatment.  It can occur, more commonly in patients on blood thinners such as Plavix, Coumadin, or some of the newer powerful ones, but extremely rarely. 

In the future, you  may consider a different injector given your poor experience.  I would recommend you follow up with your injector to see what he or she says about the bruising and what might have happened. 

I hope this helps and good luck. 

William Marshall Guy, MD
The Woodlands Facial Plastic Surgeon
5.0 out of 5 stars 25 reviews

Botox and bruising

Anytime the skin is punctured with a needle, bruising can develop.  It is more likely to bruise if you have taken blood thinners.

Steven Wallach, MD
New York Plastic Surgeon
4.1 out of 5 stars 24 reviews

BOTOX and Brusing

Bruising is usually not a problem with BOTOX, because the needle gauge is very small, gentle pressure is applied with each injection, and veins are avoided. You can take Arnica Montana tablets from the health food store.and go to the cosmetic counter at a large department store and ask for some cover up or concealer to camouflage the bruising as it resolves, like an actor on a set. Please avoid blood thinners like aspirin, advil, etc.
Best wishes, Dr. RIchard Swift

Bruising after botox

Bruising can occur anytime a needle is passed through the skin.  The degree of bruising that you experienced is indeed uncommon. Do you have an issue routinely with bleeding/bruising? Are you on a blood thinner?   Good news is it will heal in time.  May want to see a dermatologist as there are lasers that can help the bruise dissolve faster.

Best of luck.

Bruising is a risk of BOtox injections

Anytime an object, such as a needle, penetrates the skin there is a chance of bruising.  Nonetheless, the extent of bruising demonstrated in your photo is rare.  Typically that severe bruising is related to the patient taking blood thinners.  This bruising will resolve, it will just take some time.

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.